What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 29, 9:22 AM EST, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 29, 9:22 AM EST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service State College PA
1022 AM EDT Thu Jul 29 2021
.SYNOPSIS...
The risk of severe thunderstorms has increased over the past 24
hours; wind damage, hail, and isolated tornado threats are
focused over south central Pennsylvania this afternoon/evening.
A northwest breeze will bring dry and more comfortable air into
the area on Friday, setting the stage for a refreshing cooldown
to close out July 2021.
&&
.NEAR TERM /THROUGH TONIGHT/...
Ramping up for a busy afternoon. Warm front lifting across N
Central PA ushering in 1.5 to 1.85 PW from west to east from
eastern OH as nose of 850 mb jet tracks eastward. Cells firing
and being maintained as this occurs with brief heavy rainfall.
The conditional risk of severe storms ramps up this afternoon
and evening (2-8PM most likely timing) with SPC upgrading the
south- central and southeast zones to an Enhanced risk (level 3
out of 5). The upper pattern will be characterized by a broad
trough/cyclonic flow aloft with embedded MCV translating east-
southeastward from the southern Great Lakes through the northern
Mid Atlantic region.
29/00Z HREF mean shows 40-50kt deep-layer shear profiles in
place later this afternoon with 0-3km SRH values 200-400+ m2s2.
The main uncertainty driving the conditional nature of this
potentially significant severe wx event continues to center
around the degree of destablization, as cloud cover from
upstream convective complex may limit heating/instability to
some extent. The latest HRRR and other CAMs show pcpn from this
feature reaching into the western zones between 15-17Z.
Assuming sufficient CAPE can be realized in the warm sector,
the environment will be supportive of some supercells that may
evolve into bowing structures as storms track northwest to
southeast during the afternoon and evening. While the primary
threat appears to be damaging winds and possibly some hail, low
level hodographs are supportive of an isolated tornado risk
especially in the vicinity of sfc warm front over south- central
PA. This risk is highlighted by a 5% tornado probability.
MaxT will be a few to several degrees lower vs. yesterday in the
low 70s north to lower 80s south. The relatively cooler temps
combined with advection of rich low level moisture (near-70F
dewpoint air) suggests lower LCL heights which are an important
delineator for tornadoes in central PA. Despite PW values
around 1-1.5 inches supporting brief heavy downpours/rain rates,
recent dryness in the past 7 days along with fairly progressive
storm motions should confine flooding risk to marginal (level 1
out of 4) with the highest probs/lowest FFG in the NC/NE mtns.
The severe threat should end by 8PM give or take, but showers
could linger in spots for most of the night. MinT will trend a
few degrees warmer overall with the largest positive 24hr deltas
over the middle and upper Susquehanna Valley. Post-frontal NW
flow should align low clouds upslope along the western
Alleghenies into early Friday morning.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Improving conditions are expected in the wake of the cold FROPA
Friday with much drier air poised to arrive via refreshing NW
breeze. Look for a mix of sun and clouds and low humidity. The
latest model data suggests a passing shower is possible mainly
across the NE zones under the cool pocket aloft, but this may be
more diurnal cu vs. pcpn that actually reaches the ground given
dewpoints dropping into the 40s.
The dry/low PW airmass will set the stage for a rather cool
Friday night/AM Saturday with minTs ranging from the mid 40s
over the NW Alleghenies to the mid 50s across the southeast
valleys (good sleeping weather!). We were keen to shade Td lower
during the day Friday and weight minTs Friday night toward the
low end of the NBM range. MaxT Friday will be about 5-10F below
daily climo. Look forward to a beautiful start to the weekend
and last day of July 2021. The next cold front is fcst to settle
down across the lower Great Lakes by Sunday morning with NBM
PPIs signaling low precip probs across the NW mtns by 12Z Sun.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Evening update: No significant changes made in this update.
Shortwave trough pushing south across Ontario on Saturday will
lead to backing flow aloft as modest return flow sets up for
late Saturday and Sunday, spelling the return of shower chances
across the Alleghenies late Saturday. A better shot for
showers/storms will exist for all of central PA on Sunday as a
surface low moves across Lake Ontario.
Much of Monday should remain dry, outside of a few lingering
early day showers across the northern tier. Another upper low
looks to dig into the western Great Lakes/Midwest into Tuesday,
which will once again lead to increasing moisture and subsequent
shower/storm chances into midweek. Below normal temperatures
look to remain the rule, with highs generally in the low 70s
north to low 80s south and lows spanning the 50s with low 60s in
the lower Susquehanna Valley.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Mainly VFR conditions will continue into this morning, except
for a period of MVFR cigs LNS, MDT, and perhaps IPT in moist SE
flow ahead of a low pressure system approaching from the Great
Lakes. That low will bring showers and storms late in the
morning and afternoon for most terminals with widespread
reductions in cigs and visbys. There is the potential for a few
TSRA with gusty winds in the afternoon as well, especially for
southern terminals.
A cold front will cross through northern terminals AOB 00z Fri
and continue through southern terminals by 06z Fri. This will
bring an end to TSRA activity but MVFR or IFR cigs will likely
persist at BFD and JST into Fri morning in moist upslope NW
flow.
Outlook...
Fri & Sat...No sig wx expected.
Sun...Chance of a shower or thunderstorm.
Mon... Mostly VFR
&&
.CLIMATE...
It's been a wet July in some parts of central PA. Through July
28th, the monthly precipitation at Harrisburg is 7.99 inches
which currently ranks 2021 as the 9th wettest July on record.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...DeVoir/Steinbugl
NEAR TERM...DeVoir/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Guseman/Ross/DeVoir
AVIATION...Colbert/Travis
CLIMATE...
Hazardous weather outlook, Jul 29, 3:50 AM EST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
450 AM EDT Thu Jul 29 2021
PAZ004>006-037-300900-
Warren-McKean-Potter-Tioga-
450 AM EDT Thu Jul 29 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
A few strong to marginally severe thunderstorms with gusty winds are
possible between 12 and 6 PM. Locally heavy rainfall is also
possible and may produce isolated flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ010>012-041-042-045-046-051-053-300900-
Elk-Cameron-Northern Clinton-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Montour-Columbia-
450 AM EDT Thu Jul 29 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Severe thunderstorms with a damaging wind threat are possible
between 12 and 8 PM. Locally heavy rainfall is also possible and may
produce isolated flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ017>019-024>028-033>036-049-050-052-056>059-063>066-300900-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Union-Snyder-
Northumberland-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
York-Lancaster-
450 AM EDT Thu Jul 29 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Severe thunderstorms with a damaging wind, large hail, and isolated
tornado threat are possible between 12 and 8 PM. Locally heavy
rainfall is also possible and may produce isolated flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
MRS
In the hours before
Special weather statement, Jul 29, 7:28 AM EST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service State College PA
828 AM EDT Thu Jul 29 2021
PAZ004-291315-
Warren PA-
828 AM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 915
AM EDT...
At 828 AM EDT, Doppler radar indicated a strong thunderstorm near
Canadohta Lake, moving east at 25 mph.
Wind gusts up to 40 mph are possible.
Locations impacted include...
Columbus, Spring Creek, Lottsville, Garland and Bear Lake.
LAT...LON 4200 7942 4174 7938 4177 7961 4199 7961
4200 7960
TIME...MOT...LOC 1228Z 267DEG 23KT 4185 7994
DeVoirSpecial weather statement, Jul 29, 9:05 AM EST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service State College PA
1005 AM EDT Thu Jul 29 2021
PAZ010-291430-
Elk PA-
1005 AM EDT Thu Jul 29 2021
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK COUNTY UNTIL 1030 AM
EDT...
At 1004 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 9 miles east of Marienville to near Portland
Mills. Movement was east at 40 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
St. Marys, Ridgway and Johnsonburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4149 7842 4141 7842 4139 7887 4145 7896
4154 7896 4156 7851
TIME...MOT...LOC 1404Z 269DEG 34KT 4150 7895 4144 7882
BanghoffSpecial weather statement, Jul 29, 9:47 AM EST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service State College PA
1047 AM EDT Thu Jul 29 2021
PAZ004-291530-
Warren PA-
1047 AM EDT Thu Jul 29 2021
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN COUNTY UNTIL 1130
AM EDT...
At 1046 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Wattsburg to near Sugarcreek. Movement was
east at 45 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Warren, Sheffield, Columbus, Youngsville, Russell, Spring Creek,
Scandia, Lottsville, Grand Valley, Warren South, Garland, Kinzua Dam,
Chapman State Park, Tidioute, Sugar Grove, Starbrick, Clarendon and
Bear Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4200 7892 4183 7892 4183 7895 4162 7896
4163 7961 4200 7960
TIME...MOT...LOC 1446Z 273DEG 39KT 4195 7976 4151 7981
BanghoffSpecial weather statement, Jul 29, 12:12 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service State College PA
112 PM EDT Thu Jul 29 2021
PAZ017-018-291745-
Northern Centre PA-Clearfield PA-
112 PM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN CENTRE AND
CLEARFIELD COUNTIES UNTIL 145 PM EDT...
At 112 PM EDT, Doppler radar indicated a strong thunderstorm near
Hyde, moving east at 40 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Clearfield, Woodland, Curwensville, Hyde, Plymptonville, Karthaus,
Snow Shoe, North Philipsburg, Clarence, Moshannon, Pine Glen, Black
Moshannon State Park, Lecontes Mills, Morrisdale, West Decatur,
Grassflat, Grampian, Kylertown, Wallaceton and Clearfield-Lawrence
Airport.
LAT...LON 4110 7861 4117 7805 4114 7801 4116 7800
4117 7798 4118 7792 4093 7792 4088 7801
4096 7863
TIME...MOT...LOC 1712Z 268DEG 36KT 4103 7853
JCGSpecial weather statement, Jul 29, 1:22 PM EST, 3 minutes before
Special Weather Statement
National Weather Service State College PA
222 PM EDT Thu Jul 29 2021
PAZ018-019-291845-
Northern Centre PA-Southern Centre PA-
222 PM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN CENTRE AND
SOUTHERN CENTRE COUNTIES UNTIL 245 PM EDT...
At 221 PM EDT, Doppler radar indicated a strong thunderstorm near
Julian, moving east at 20 mph.
Wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Bellefonte, Pleasant Gap, Zion, Milesburg and Unionville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4090 7800 4095 7799 4097 7768 4083 7771
TIME...MOT...LOC 1821Z 274DEG 19KT 4092 7793
Banghoff